DrQ&A


Dr Ian Sibley-Calder has been a GP since 1988, is a medical referee for the UK Sports Diving Committee and is involved with hyperbaric medicine and commercial diving activities. He is a BSAC Advanced Diver and Club Instructor.
Diving depths with new disc
 Three years ago, I underwent disc-replacement surgery to the lower part of my spine. This operation was fairly new to the UK (I was the surgeons fourth patient). I had only just started diving, and asked if it would be safe to carry on. The surgeon asked about depths, and as I was doing my Open Water, I said 18m. He gave me a letter stating that my back, while not 100%, would be safe at that depth. Now I want to gain further qualifications and experience but, with this letter, will dive schools accept that it is safe for me to go deeper than 18m
Steve


Provided your back is normal and you are coping with day-to-day life, I wouldnt really have a problem with you diving deeper.
There are issues regarding back strain and so on, but I presume that these have been sorted out, as you are currently diving.
The issue of increased risk of spinal decompression problems as a result of scarring is a theoretical problem and one that needs to be considered, but it should not stop you diving.
I would advise you to include extra Jesus factors in your calculations, and perhaps even to use nitrox on air tables, but, from what you have told me, I can see no reason why you should not progress and go deeper.

Clearing the tubes
Is there any way to ensure that my Eustachian tubes are kept clear, other than with menthol inhalation or antibiotics For many years I have suffered from semi-blocked tubes, though 99.5% of the time there is no problem. However, on the odd occasion its like having a cold without the symptoms. My ear, normally the right one, feels as though it has liquid in it, but it is definitely not in the outer ear. It is really annoying.
Derek


There is a simple device called an otovent insufflator. Essentially, it is a balloon that you blow up with your nose. I have used it successfully for some years in the treatment of glue ear and poorly functioning Eustachian tubes to prevent children having grommets.
The device is cheaply available without prescription from the chemist or on the Internet, but it needs to be used regularly.
One final point - check for allergies, and rhinitis (inflammation of the nose-lining). If present, this can also give rise to Eustachian tube dysfunction, and may require topical nasal steroids such as Rhinocort.

Chest concern
My husband has a concave chest, but is desperate to go diving for the first time. Do you think that his chest will be a problem
Sue


Chest-wall abnormalities are common and represent more of a cosmetic question than a functional practical problem.
If your husband is undertaking normal activity and has normal fitness levels, I see no problem. If any doubt remains, he could have lung-function testing to be certain.

Losing the feeling
I have recently been diagnosed with Mixed Connective Tissue Disease (Lupus variant) and am on three medications - two 200mg Hydroxychloroquine daily, three 5mg Prednisolone daily, and one 5mg Folic Acid the day before taking six 2.5mg Methotrexate once a week. I am to stay on the Hydroxychloroquine and Methotrexate indefinitely.
My specialist and GP say I can dive. My only serious problem so far has been in 15C waters, as I also have Reynauds Disease. Even with my drysuit and thick gloves I lose all feeling in my hands and feet within 10-15 minutes, uncomfortable but fine until I need to unfasten any kit.
I do not dive in the UK as I cannot guarantee the use of my hands! The 27C water in the Red Sea was heaven!
Can I carry on diving on these medications, and what effect will pressure have on my disease long-term Twenty metres is deep enough for me. I am a relatively fit and healthy 24-year-old who would be very disappointed if my diving career was cut short so early!
Isobel


I am sorry to hear of all your problems. Unfortunately you have a serious condition that could have widespread ramifications to your health as well as to your diving.
There are many individual expressions of Lupus and Mixed Connective Tissue disorders that would require assessment on a personal level, but suffice to say it would not be uncommon for other organs to be affected, either now or in the future, for example heart, lungs, kidneys, brain.
The Reynauds does suggest that blood vessels are already being affected, and it would certainly not be acceptable to dive and lose the ability to use your hands.
I would not allow you to dive on that dosage of Prednisolone, as it indicates that the disease process is very active. It may well be possible on the Methotrexate and Hydroxychloroquine, depending on blood-test results and side effects.
If the disease becomes inactive, if you are able to get off the high-dose Prednisolone and if testing on heart, lungs, kidneys etc. comes back as normal, it may be possible to certify you as fit to dive on a restricted basis and on annual follow-up.
You would need to see a diving doctor who would have to get detailed medical information from your GP and specialist, and then possibly arrange some further tests, especially on lung function.
Unfortunately, even after all this, your fitness to dive could be short-lived, depending how your condition develops.

In the balance
I have been off work for a month after a sudden bout of labyrinthitis. I was not ill before getting it, and I havent dived since 2007. I am an Advanced Open Water Diver - will this affect my diving
Jayne


Labyrinthitis is an inflammation of the balance organs in the ears. Many things can trigger it off, and it is commonly diagnosed. Usually short-lived, and often thought to be secondary to viral infections, the prognosis is excellent.
Some people will get occasional attacks but most will have only one or two in a lifetime. If attacks become severe or repeated, especially if associated with tinnitus (buzzing/noises in the ear) or deafness, then other diagnosis needs to be considered, such as Menieres disease.
The symptoms of labyrinthitis can range from a mild rotational/spinning sensation, which is worse on moving the head, to severe vomiting and collapse.
A diver should not dive when symptoms are present, as conditions under water may severely provoke the condition. Once it has resolved and a suitable period has elapsed (say four weeks), a trial in the pool should be undertaken before any open-water excursions are planned.

Fluid in my mask
I am an Advanced Open Water Diver with 32 dives under my belt, so still a relative beginner. However, I have noticed that after nearly every dive I have a yellowish fluid in my mask. I had presumed it was a nose-bleed as I do take a while equalising, and on a recent trip struggled a bit. My instructor thought it might be sinus fluid, due to my equalising problems. Can you tell me how to treat this problem
Mel


I would agree that this sounds like sinus inflammation. The fluid is most likely to be a mucosal discharge secondary to the inflammation. That it occurs after diving would tend to imply that your sinuses are having problems equalising the pressure.
The ostium (hole) that drains the sinuses is small, halfway up the nose, and prone to blocking. Any inflammation of the nasal lining would aggravate this.
It may be worth having a 3-4-week trial of an inhaled nasal steroid to see if the reduction of inflammation of the nasal lining makes a difference.

hspace=5 Hay-fever meds
Is it inadvisable for my 15-year-old daughter to dive to 10m when she is taking 10mg per day Boots own label Hay-fever and Allergy Relief tablets with Loratidine
Linden


There is no specific problem about taking Loratidine and diving. It is a non-sedating histamine. My only concern would be if your daughter has any lung problems (for example, wheeze/cough) associated with the hay fever, which might represent some allergy-induced wheeze that would make her prone to lung barotrauma.
If she has symptoms like this, she needs a full assessment with lung-function tests.

Heart risk
I am 56 and had two stents [tubes to keep coronary arteries open] fitted last August. I take 75mg Aspirin, 75mg Clopidogrel, 5mg Rampril, 40mg Simvastatin, 50mg Atenolol, 5mg Amlodipine, 30mg Isosorbide mononitrate, 30mg Lansoprazole and also have a GTN spray, which I havent had to use. I didnt have a heart attack. Can I return to diving
Tony


You are on a huge amount of medication, despite not having had a heart attack. I think you would need to be assessed very carefully as to what is going on with you, how your heart is and your future risks.
You would at least need to have results of the echocardiogram, the angiogram, any residual vessel disease, and post stenting exercise ECG and lung-function testing (before and after exercise due to the Atentolol). I would also ask why you are still on the Isosorbide mononitrate if they have sorted things out.
See a diving doctor and take as many consultant and GP results as possible.

DVT and freediving
I am 64, and started diving at 15. I had substantial problems with deep vein thrombosis but am no longer on blood-thinner. I do have some phlebitis in a secondary vein. I no longer scuba dive, but am I at risk freediving to 4m
Pat


No. Carry on and enjoy.